Iowa, 2011

Excessive Heat in Iowa, July 15 to 28, 2011

July 15 to 28, 2011 · NWS DMX · 51 events in 51 counties and zones

A large area of high pressure developed in the upper atmosphere by the middle of July. Heat built up over Iowa, aided by the severe drought to the south across Kansas, Oklahoma, and Texas.

Where it happened

Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.9 million
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large area of high pressure developed in the upper atmosphere by the middle of July. Heat built up over Iowa, aided by the severe drought to the south across Kansas, Oklahoma, and Texas. Temperatures rose into the 90s each day through the period. Though most days did not see 100 degree heat, the dewpoint and overnight lows were very significant. Low temperatures during most of the nights were in the 70s, with many of the nights in the mid to upper 70s. Dewpoint temperatures failed to fall below 70 through most of the period, with frequent excursions in the upper 70s to low 80s. These conditions caused considerable stress on livestock. Reports indicated that at least 4000 head of cattle and thousands of turkeys were killed by the suffocating heat. Livestock losses were estimated in the $5 to $10 million dollar range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 2:19 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 15, 2:19 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT THU JUL 14 2011

.SHORT TERM /TONIGHT/...
CONVECTION OVER SOUTHERN MINNESOTA HAS LAID OUT AN OUTFLOW BOUNDARY
JUST TO THE NORTH OF THE CWA.  STORMS THAT WERE INITIALLY ONGOING
THIS MORNING OVER EASTERN NEBRASKA HAVE MOVED NORTHEAST INTO
SOUTHERN MN AND HAVE INTENSIFIED AS THEY ENCOUNTERED THE OUTFLOW
BOUNDARY AND A SHORTWAVE MOVING ACROSS THE AREA.  THE QUANDARY HERE
IS THAT THE CORFIDI VECTORS TAKE THE STORMS SOUTH INTO OUR CWA.
HOWEVER...GROUND TRUTH BASED ON RADAR HAS THE STORMS MOVING
EAST/NORTHEAST ACROSS MN...MORE IN LINE WITH THE 850-300MB MEAN
UPPER FLOW.  IF THIS WERE TO REMAIN THEN THE STRONG STORMS TO THE
NORTH WILL EVENTUALLY DROP SOUTH...BUT EAST OF THE FORECAST AREA AND
INTO ILLINOIS.  NEXT CONCERN...THERE IS A LINE OF SHOWERS/STORMS
SOUTH OF THE MAIN CLUSTER IN MN DROPPING ACROSS THE WEST EXTENDING
BACK INTO OMAHA/S AREA.  CURRENTLY THESE STORMS ARE SHOWING SOME
SIGNS OF INTENSIFYING AND THEY ARE MOVING INTO A VERY RICH CAPE
ENVIRONMENT.  THE PROBLEM AS I SEE IT IS LACK OF ANY APPRECIABLE
SHEAR SO SOME SEVERE POTENTIAL EXISTS.  I WILL MENTION
SHOWERS/STORMS IN THE NORTHWEST HALF OR SO OF THE CWA THIS EVENING
BUT SEVERE THREAT...WHILE PRESENT IS MORE MARGINAL THIS POINT.
GIVEN THE CAPES HOWEVER...I WOULD NOT BE SURPRISED TO SEE A SEVERE
STORM OR TWO AND THE MEAN FLOW DOES TAKE THE CONVECTION TO OUR WEST
INTO CENTRAL/NORTHWEST IOWA.  AS FOR THE REST OF TONIGHT...I WOULD
EXPECT SOME SHOWERS TO DRIBBLE OVER THE CWA IN WARM ADVECTION AND AN
UNSTABLE AIRMASS BUT WITH LACK OF A FOCUSING MECHANISM WE MAY HAVE
OUR BEST SHOT AT STORMS THIS EVENING VERSUS OVERNIGHT.  LITTLE
CHANGES MADE TO TEMPS FOR TONIGHT.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
FORECAST PROBLEM OF THE DAY IS THE EXCESSIVE HEAT EVENT WHICH IS
EXPECTED TO START THIS WEEKEND AND LAST WELL INTO NEXT WEEK.  THERE
COULD BE MORNING THUNDERSTORMS IN...OR NEAR...CENTRAL IOWA AT 12Z
SATURDAY LEFT OVER FROM TONIGHT/S CONVECTION.  AS UPPER RIDGE
CONTINUES TO BUILD NORTH ON SATURDAY IT SHOULD PUSH RING OF FIRE
NORTH WITH IT. LARGE SCALE SUBSIDENCE SHOULD SHUTDOWN THUNDERSTORM
CHANCES BY AFTERNOON.  ALL MODELS FORECAST UPPER HIGH TO BE CENTERED
OVER SOUTHWEST IOWA BY SUNDAY MORNING AND THEN REMAIN
QUASI-STATIONARY THROUGH EARLY NEXT WEEK. A PACIFIC NORTHWEST UPPER
TROUGH SHOULD HELP PUSH THE CENTER OF THE RIDGE SOUTH OR SOUTHEAST
BY DAY 7.  AT THE SURFACE...MAIN SYNOPTIC SCALE FRONT WILL BE WELL
NORTH OF IOWA THROUGH WEDNESDAY. NOTICED THAT THE NEW 12Z ECMWF
PUSHES THE FRONT CLOSE TO IA BORDER ON THURSDAY.  DID NOT INTRODUCE
POPS WITH THIS...BUT IT MAY HAVE AN IMPACT ON THE ONGOING HEAT.  850
MB TEMPERATURES RANGE FROM 22C-26C SUNDAY THROUGH THURSDAY.  WITH
THE ABSENCE OF MCS ACTIVITY...EXPECT THE IMPACTS OF THE HEAT TO
SLOWLY BUILD THROUGH THE FORECAST PERIOD.  ALTHOUGH HEAT WARNING
CRITERIA MAY NOT BE REACHED ALL THE TIME...THE PROLONGED NATURE OF
THIS EVENT IS THE BIASES FOR A LONG LASTING EXCESSIVE HEAT WARNING.
AFTER EXTENSIVE COORDINATION WITH NEIGHBORING OFFICES...HAVE DECIDED
TO GO WITH A LONG DURATION EXCESSIVE HEAT WARNING STARTING EITHER
SATURDAY OR SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION...14/18Z
UPDATED DSM TAF AS LOW CLOUDS ARE DISSIPATING ACROSS THE SOUTH.
STILL SOME LOW CLOUDS ACROSS THE WEST WHICH SHOULD MAKE IT INTO KDSM
LATER THIS AFTERNOON BUT INITIAL LOW CLOUDINESS IS DISSIPATING.
KMCW AND KALO ALSO LOSING THEIR LOWER CLOUD CEILINGS SO I UPDATED TO
MAKE PREDOMINANT CIG VFR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON SATURDAY TO 7 PM CDT WEDNESDAY FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWF
ORD-DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-HUMBOLDT-JASPER-KOSSUTH
-LUCAS-MADISON-MAHASKA-MARION-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-TAYLOR-UNION-WAPELLO-WARR
EN-WAYNE-WEBSTER.

EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 7 PM CDT WEDNESDAY
FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-MARSHALL-STORY-TAMA-WINNEBAGO-WORTH-
WRIGHT.

&&

SHORT TERM...BOKSA
LONG TERM...JOHNSON
AVIATION...BOKSA
Hazardous weather outlook, Jul 15, 3:28 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT FRI JUL 15 2011

IAZ004-015-024-162130-
EMMET-PALO ALTO-HUMBOLDT-
428 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL
IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THE ACROSS THE AREA FROM LATE THIS
AFTERNOON AND TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE WITH
LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. HEAVY RAIN WILL
ALSO BE POSSIBLE.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST
FORK OF THE DES MOINES RIVER AS WELL AS SOUTHERN PORTIONS OF THE
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR A FEW THUNDERSTORMS EXISTS THROUGH MID SATURDAY
MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW
BUT HEAVY RAIN MAY AGAIN BE POSSIBLE.

A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO
THE AREA BY SUNDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE MID 70S TO AROUND 80 DURING THE OVERNIGHT HOURS. AN
EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

IAZ005>007-016-017-023-025>028-033>039-044>049-057>060-070>072-081-
082-092-162130-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-
GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-
428 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST TWO THIRDS OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THE ACROSS THE AREA FROM LATE THIS
AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BECOME
SEVERE...ESPECIALLY NEAR THE MINNESOTA BORDER...WITH LARGE HAIL
AND DAMAGING WIND THE MAIN THREAT. HEAVY RAIN WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR A FEW THUNDERSTORMS EXISTS THROUGH SATURDAY
MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW
BUT HEAVY RAIN WILL AGAIN BE POSSIBLE.

A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO
THE AREA BY SUNDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE MID 70S TO AROUND 80 DURING THE OVERNIGHT HOURS. AN
EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

IAZ050-061-062-073>075-083>085-093>097-162130-
TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
428 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST THIRD OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE MAINLY TONIGHT. HEAVY RAINFALL WILL
BE LIKELY WITH THE STORMS. WHILE AN ISOLATED STORM WITH NEAR SEVERE
WIND GUSTS IS POSSIBLE...THE OVERALL SEVERE THREAT APPEARS LOW AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR A FEW THUNDERSTORMS EXISTS THROUGH SATURDAY
MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW
BUT HEAVY RAIN IS AGAIN POSSIBLE.

A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO
THE AREA BY SUNDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE MID 70S TO AROUND 80 DURING THE OVERNIGHT HOURS. AN
EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ086-162130-
WAPELLO-
428 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL
IOWA.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE MAINLY OVERNIGHT.  AT THIS
TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW BUT HEAVY RAIN IS
AGAIN POSSIBLE.

THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE TONIGHT. THE
SEVERE THREAT APPEARS LOW AT THIS TIME.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST
FORK OF THE DES MOINES RIVER AS WELL AS SOUTHERN PORTIONS OF THE
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO
THE AREA BY SATURDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 115 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE UPPER 70S TO LOWER 80S DURING THE OVERNIGHT HOURS. AN
EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
TUESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

In the hours before

Special weather statement, Jul 15, 2:10 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT FRI JUL 15 2011

IAZ005>007-152215-
KOSSUTH-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD
310 PM CDT FRI JUL 15 2011

...STRONG THUNDERSTORMS ALONG THE IOWA MINNESOTA BORDER...

A LINE OF STRONG THUNDERSTORMS OVER SOUTHERN MINNESOTA STRETCHES
TO NEAR THE IOWA BORDER THIS AFTERNOON. THOUGH THE ACTIVITY IS
GENERALLY MOVING EAST...THE STORMS MAY BUILD SOUTH ACROSS THE
BORDER AND COULD AFFECT THE FAR NORTHERN REACHES OF NORTHEAST
KOSSUTH COUNTY...NORTHERN WINNEBAGO COUNTY...AND NORTHERN WORTH
COUNTY THROUGH 5 PM THIS AFTERNOON.

STRONG WINDS TO 50 MPH WILL BE THE MAIN THREAT IN SOME OF THE
STRONGER STORMS. SMALL HAIL AND BRIEF HEAVY RAINFALL IS ALSO
POSSIBLE AS THE STORMS MOVE TO THE EAST AT 35 MPH.

REV
Local storm report, Jul 15, 5:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       8 W NORTHWOOD           43.45N 93.38W
07/15/2011  M5.00 INCH       WORTH              IA   TRAINED SPOTTER

            5 INCHES MEASURED SINCE THIS AFTERNOON...

&&

JB
Local storm report, Jul 15, 6:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HEAVY RAIN       4 W NORTHWOOD           43.45N 93.31W
07/15/2011  M6.00 INCH       WORTH              IA   TRAINED SPOTTER

            MEASURED 6 INCHES SINCE THIS AFTERNOON...

&&

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

51 excessive heat. Local standard time, as filed.

Excessive Heat, Adair

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Adair forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Excessive Heat, Adams

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Adams forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Excessive Heat, Appanoose

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Appanoose forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Excessive Heat, Audubon

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Audubon forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Excessive Heat, Black Hawk

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Black Hawk forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Excessive Heat, Boone

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Boone forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Excessive Heat, Bremer

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Bremer forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Excessive Heat, Butler

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Butler forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Excessive Heat, Calhoun

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Calhoun forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Excessive Heat, Carroll

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Carroll forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Excessive Heat, Cass

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Cass forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Excessive Heat, Cerro Gordo

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Cerro Gordo forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Excessive Heat, Clarke

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Clarke forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Excessive Heat, Crawford

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Crawford forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Excessive Heat, Dallas

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Dallas forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Excessive Heat, Davis

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Davis forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Excessive Heat, Decatur

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Decatur forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Excessive Heat, Emmet

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Emmet forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Franklin forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Excessive Heat, Greene

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Greene forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Excessive Heat, Grundy

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Grundy forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Excessive Heat, Guthrie

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Guthrie forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Excessive Heat, Hamilton

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Hamilton forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Excessive Heat, Hancock

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Hancock forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Excessive Heat, Hardin

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Hardin forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Excessive Heat, Humboldt

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Humboldt forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Excessive Heat, Jasper

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Jasper forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Excessive Heat, Kossuth

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Kossuth forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Excessive Heat, Lucas

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Lucas forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Excessive Heat, Madison

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Madison forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Excessive Heat, Mahaska

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Mahaska forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Marion forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Excessive Heat, Marshall

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Marshall forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Excessive Heat, Monroe

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Monroe forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Excessive Heat, Palo Alto

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Palo Alto forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Excessive Heat, Pocahontas

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Pocahontas forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Excessive Heat, Polk

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Polk forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Excessive Heat, Poweshiek

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Poweshiek forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Excessive Heat, Ringgold

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Ringgold forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Excessive Heat, Sac

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Sac forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Excessive Heat, Story

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Story forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Excessive Heat, Tama

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Tama forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Excessive Heat, Taylor

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Taylor forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Union forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Excessive Heat, Wapello

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Wapello forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Excessive Heat, Warren

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Warren forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Excessive Heat, Wayne

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Wayne forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Excessive Heat, Webster

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Webster forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Excessive Heat, Winnebago

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Winnebago forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Excessive Heat, Worth

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Worth forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Excessive Heat, Wright

When
July 15, 6:00 PM CST to July 28, 6:00 AM CST
Where
Wright forecast zone
Property damage
$135,000
Reported by
Newspaper
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 317310, 317311, 317312, 317313, 317315, 317316, 317317, 317318, 317319, 317320, 317321, 317322, 317323, 317324, 317325, 317326, 317327, 317328, 317329, 317330, 317331, 317332, 317333, 317334, 317335, 317336, 317337, 317338, 317339, 317340, 317341, 317342, 317343, 317344, 317345, 317346, 317347, 317348, 317349, 317350, and more.